Alert archive / California / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 7, NWS San Diego, CA

September 4, 2003San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Sep 4, 2003, 12:40 PM PDT for San Diego County, California. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2003, 12:40 PM PDT (19:40 UTC)
Expired
Sep 4, 2003, 1:30 PM PDT
In force
50 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2003-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2003-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-789 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 041940
SVRSGX
CAC073-042030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1237 PM PDT THU SEP 4 2003

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA

* UNTIL 130 PM PDT

* AT 1229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR CUYAMACA PEAK IN THE SAN DIEGO            
  MOUNTIANS...OR ABOUT 18 MILES EAST OF LAKESIDE. THE STORM IS       
  NEARLY STATIONARY.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

$$

LAT...LON 3300 11669 3277 11662 3288 11646 3311 11657

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 3:30 AM PDT, 9 hours 10 minutes earlier.

Area forecast discussion, Sep 4, 3:30 AM PDT, 9 hours 10 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
330 AM PDT THU SEP 4 2003

.SYNOPSIS...MOISTURE IN SOUTHEAST FLOW ALOFT WILL CONTINUE A CHANCE
OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS
THROUGH FRIDAY. A SHALLOW MARINE LAYER WILL CAUSE PATCHY COASTAL LOW
CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. OTHERWISE...HIGH PRESSURE
ALOFT WILL KEEP THE WEATHER FAIR. A SERIES OF UPPER LEVEL LOW PRESSURE
SYSTEMS WILL MOVE PAST TO THE NORTH BRINGING DRIER WESTERLY FLOW ALOFT
ALONG WITH A DEEPER MARINE LAYER AND COOLING THIS WEEKEND THROUGH
EARLY NEXT WEEK.

.DISCUSSION...PARTLY CLOUDY SKIES OVERNIGHT WITH DEBRIS CLOUDS
DRIFTING OVER IN SE WINDS ALOFT. THE 00Z NKX SOUNDING SHOWED THIS
MOISTURE AND HAD AN INVERSION BASED BEAR 1400 FT. WEAK OFFSHORE
GRADIENTS FROM THE NE AND ONSHORE TO THE E WITH ABOUT 5 MB SAN-IPL.

SLOWLY WEAKENING UPPER HI OVER THE SW WILL CONTINUE SE FLOW THROUGH
THE MID LEVELS WITH ENOUGH MOISTURE FOR THUNDERSTORMS IN THE MOUNTAINS
AND DESERTS DURING THE AFTERNOONS TODAY AND FRIDAY. THE MOISTURE
DECREASES BY SAT AND THE FLOW ALOFT TURNS SW TO W AS A TROUGH
APPROACHES THE PAC NW. NOT A LOT OF TEMP CHANGE TODAY AND FRI. COOLER
IN MOST AREAS SAT WITH LOWERING HEIGHTS AND A REDEVELOPING MARINE
LAYER.

LONGER RANGE PROGS INDICATE AN UPPER TROUGH WILL MOVE PAST TO THE N
EARLY NEXT WEEK WHICH WILL CONTINUE THE COOLING TREND AND DEEPENING
OF THE MARINE LAYER. DRY FLOW ALOFT WILL CONTINUE THROUGH THE MIDDLE
OF NEXT WEEK.

SAN...NONE.
Hazardous weather outlook, Sep 4, 6:00 AM PDT, 6 hours 40 minutes before
CAZ042-043-048-050-055>058-060>062-051300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT THU SEP 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS FRIDAY AFTERNOON.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 1:06 PM PDTFlash Flood WarningSGXSan Diego84 min
Sep 4, 1:17 PM PDTFlash Flood WarningSGXRiverside88 min
Sep 4, 1:49 PM PDTSevere Thunderstorm WarningSGXSan Diego71 min
Sep 4, 2:07 PM PDTSevere Thunderstorm WarningSGXSan Bernardino53 min
Sep 4, 2:08 PM PDTTornado WarningSGXSan Bernardino37 min
Sep 4, 2:09 PM PDTFlash Flood WarningSGXSan Bernardino81 min
Sep 4, 2:24 PM PDTFlash Flood WarningSGXSan Diego96 min
Sep 4, 2:30 PM PDTFlash Flood WarningSGXRiverside90 min
Sep 4, 3:22 PM PDTSevere Thunderstorm WarningSGXSan Diego23 min
Sep 4, 3:46 PM PDTSevere Thunderstorm WarningSGXSan Diego29 min
Sep 4, 4:04 PM PDTFlash Flood WarningSGXSan Diego116 min
Sep 4, 4:15 PM PDTSevere Thunderstorm WarningSGXSan Diego45 min

Nearby

Severe Thunderstorm Warnings in California, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.